Take-Home Naloxone Kits
Naloxone is a medication that is used to temporarily reverse an overdose from opioids such as heroin, methadone, fentanyl and morphine. Emergency medical care is still required, even if someone has taken naloxone. Always call 911 right away if you think that someone is having an overdose.
Naloxone kits are free and are available across Newfoundland and Labrador. To find your nearest kit:
- Call 811 NL HealthLine and a registered nurse will provide you with a contact number and location.
- Visit the interactive map of distribution sites.
- Visit the list of distribution sites.
How to Use Naloxone – Video
This video focuses on how to administer naloxone from the take-home naloxone kit program in Newfoundland and Labrador. Individuals can also learn about who is at risk of an opioid overdose, as well as the signs and how to respond.
This video is for training purposes and individuals are encouraged to watch the video prior to an emergency situation when they would need to administer naloxone. To administer naloxone, follow the instructions included in the naloxone kit and from the 911 operator.
An opioid overdose is always an emergency. Call 911 right away if you think that someone is having an overdose.
Opioid Overdose Prevention
- Never use drugs alone. National Overdose Response Service (NORS) is an anonymous, Canada-wide overdose prevention hotline, available 24/7/365. Call or text 1-888-688-6677 (NORS)
- Carry naloxone. It’s safe to inject naloxone even if someone is not having an opioid overdose. When in doubt, administer naloxone. Remember that naloxone is only a temporary medication, and a person can go back into overdose once naloxone wears off. Always wait with the person you are assisting until emergency help arrives.
- People who use drugs should always start with a low dose and go slow. Use smaller amounts of the drug to see the effects.
- Overdose risk increases with mixing substances. Never mix opioids with alcohol or benzodiazepines. Benzodiazepines are typically substances that are taken for sleeps disorders, seizures and anxiety.
- Overdose risk can increase after a change in tolerance. Tolerance is reduced after a period of not using such as recovering from illness, leaving a detox, prison or hospital, or going back to a substance after not using it for a period of time.
Signs of an opioid overdose
- Blue lips or nails
- Dizziness and confusion
- Can’t be woken up (unconscious)
- Choking, gurgling, or snoring sounds
- Slow, weak or no breathing
- Tiny pupils
- Drowsiness or difficulty staying awake
- Opioid Overdose and Naloxone – Information Sheet (PDF)
- Opioid Overdose – Information Sheet: Prevent, Signs, Respond (PDF)
- Opioid Overdose Toolkit – Government of Canada
- Opioids and Health Risks – Government of Canada
- Fentanyl: Information for Teachers, Parents and Caregivers – Department of Health and Community Services N.L. (PDF)